OVER-THE-COUNTER PAIN MEDICATIONS THAT ARE POISONOUS TO DOGS:
- IBUPROFEN (ADVIL, MOTRIN) AND NAPROXEN (ALEVE)- are toxic at very low doses. Dogs are not able to eliminate and detoxify these medications. These drugs can cause kidney damage, liver damage and stomach ulcers.
- ACETAMINOPHEN (TYLENOL)-is toxic at larger doses (as little as 2 pills in a medium sized dog can causeorgan damage) and doesn’t work particularly well in dogs. This drug can cause kidney and liver damage, plus damage to red blood cells. Related symptoms are salivation, weakness, abdominal pain and vomiting.
- BUFFERED ASPIRIN – is prescribed for dogs who have arthritis. Do not give this medicine to dogs that are taking other anti-inflammatory drugs such as Rimadyl, EtoGesic, Deramaxx). Aspirin use can cause stomach ulcers in dogs.
PRESCRIPTION MEDICATIONS THAT ARE POISONOUS TO DOGS:
- ANTIDEPRESSANT MEDICATIONS (LEXAPRO, PROZAC, EFFEXOR, CYMBALTA)- These can lead to neurological disorders such as seizure, body tremors, coordination problems and being sedated. They can also act to elevate blood pressure and the heart, causing dangerous elevated levels.
- ANXIETY AND SLEEPING MEDICATIONS (LUNESTA, AMBIEN, KONOPIN, & XANAX) – Medications like these reduce levels of anxiety and induce sleep. In dogs they can act as a stimulant causing agitation. Other symptoms are slower breathing, lack of coordination, and lethargic behavior.
- HEART MEDICATIONS (COREG, TOPROL, TENORMIN)- Any beta-blocker will cause heart abnormalities and act as a dog poison. Larger doses can be life threatening such it reduces the heart rate and blood pressure.
- BIRTH CONTROL PILLS- The medications progesterone, estrogen and estradiol come in packaging which is attractive to dogs. In small doses these medications should not cause dog poisoning issues. If taken in larger doses, medications that contain estradiol and estrogen can result in issues such as estrogen poisoning, particularly in female dogs that have not been spayed.
- THYROID MEDICATIONS- The thyroid medications that act hormone replacements such as SYNTHROID & ARMOUR desiccated thyroid do not usually cause issues since human doses for these types of medications are below levels prescribed to dogs. That said, overly large doses can be problematic. Symptoms of dog poisoning include:
-rapid heart rate
MORE POISONOUS MEDICATIONS-
Prescription Skin Creams
ISONIAZID (tuberculosis medication)